Serotonin reuptake inhibitors are often prescribed as a treatment for moderate or severe clinical depression and anxiety disorders. Commonly prescribed examples include fluoxetine, under the brand name Prozac®; paroxetine, brand name Paxil®; and sertraline, brand name Zoloft®. These medications are not considered addictive but might cause withdrawal symptoms if their use is abruptly stopped.
Selective serotonin reuptake inhibitors (SSRIs) are medications that prevent the reabsorption of serotonin, a brain chemical that influences mood. SSRIs often are prescribed as a long-term treatment to increase serotonin levels in the brains of individuals with depression and anxiety. Generally, the use of SSRIs for anxiety or depression is complemented by psychotherapy, lifestyle changes and other treatment approaches.
In the United States, the most commonly prescribed serotonin reuptake inhibitors include Prozac®, Paxil® and Zoloft®. Newer SSRIs are also available, such as Lexapro®, which has the generic name of escitalopram; Celexa®, or citalopram; and Luvox®, or luvoxamine. Some of these drugs are available in extended release (XR) or controlled relase (CR) versions, which are generally indicated by trade names ending with the acronyms XR or CR.
Serotonin reuptake inhibitors are not appropriate for certain individuals. People who have bipolar disorder should not take an SSRI because of the risk of inducing episodes of mania. Some SSRIs, such as Paxil®, should be avoided during pregnancy because of an increased chance of birth defects.
The side effects experienced with specific serotonin reuptake inhibitors will vary according to a person's physiological reaction to individual drugs. Some side effects that have been generally associated with SSRIs include gastrointestinal issues such as nausea, diarrhea or dry mouth. Extended release SSRIs can sometimes reduce the likelihood of nausea as a side effect.
Other potential side effects of SSRIs include sexual dysfunction, weight gain, insomnia, photosensitivity and agitation or restlessness. Sudden cessation of the SSRI is likely to cause withdrawal symptoms, which are referenced collectively as "discontinuation syndrome." Indications of this syndrome could include dizziness, nausea, headache or flu-like symptoms.
Potentially serious drug interactions are possible with SSRIs. The appearance of severe agitation, increased heart rate, hallucinations or seizures could indicate "serotonin syndrome," which requires emergency treatment. Serotonin syndrome is a result of an SSRI interacting dangerously with some other types of medication. Some examples of drugs that might result in severe interactions are monoamine oxidase (MAO) inhibitors such as Nardil®, tricyclic antidepressants such as Elavil® or supplements that affect serotonin levels, such as St. John's Wort. Individuals taking SSRIs should report all other medications and supplements to their doctors in order to avoid dangerous drug interactions.